Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Indianapolis, IN

February 5, 20085 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Feb 5, 2008, 8:22 PM EST for 5 counties in Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 5, 2008, 8:22 PM EST (01:22 UTC)
Expired
Feb 5, 2008, 9:00 PM EST
In force
38 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Clay County, IN, Daviess County, IN, Greene County, IN, Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 65 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 5, 8:08 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 474 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
474 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 060122
SVRIND
INC021-027-055-083-153-060200-
/O.NEW.KIND.SV.W.0009.080206T0122Z-080206T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
822 PM EST TUE FEB 5 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DAVIESS COUNTY IN SOUTHWEST INDIANA...
  WESTERN GREENE COUNTY IN SOUTHWEST INDIANA...
  KNOX COUNTY IN SOUTHWEST INDIANA...
  THIS INCLUDES THE CITY OF VINCENNES...
  SULLIVAN COUNTY IN SOUTHWEST INDIANA...
  SOUTHWESTERN CLAY COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 900 PM EST

* AT 717 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES SOUTHWEST OF MEROM...OR ABOUT 8 MILES SOUTHWEST OF
  ROBINSON...AND MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEROM BY 830 PM EST...
  CARLISLE BY 835 PM EST...
  SHELBURN BY 840 PM EST...
  HYMERA BY 845 PM EST...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3860 8763 3870 8751 3897 8754 3915 8765
      3924 8759 3926 8708 3891 8714 3855 8718
      3853 8742 3842 8773
TIME...MOT...LOC 0122Z 236DEG 61KT 3897 8775

$$

JOHNSON
1 follow-up statement
000 
WWUS53 KIND 060144
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
844 PM EST TUE FEB 5 2008

INC021-027-055-083-153-060200-
/O.CON.KIND.SV.W.0009.000000T0000Z-080206T0200Z/
CLAY-DAVIESS-GREENE-KNOX-SULLIVAN-
844 PM EST TUE FEB 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EST
FOR WESTERN DAVIESS...KNOX...WESTERN GREENE...SULLIVAN AND
SOUTHWESTERN CLAY COUNTIES...

AT 843 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTH OF DUGGER...OR ABOUT 25 MILES NORTHEAST OF
VINCENNES...MOVING NORTHEAST AT 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINTON BY 850 PM EST...
  JASONVILLE BY 855 PM EST...

LAT...LON 3860 8763 3870 8751 3897 8754 3915 8765
      3924 8759 3926 8708 3891 8714 3855 8718
      3853 8742 3842 8773
TIME...MOT...LOC 0144Z 231DEG 53KT 3900 8725

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 5:55 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 5, 5:55 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 PM EST TUE FEB 5 2008

.AVIATION...

DISCUSSION FOR THE 00Z TAFS
TRWS EXPECTED TO INCRS IN CVRG DURING THE EVENING PER REGIONAL AND
NATIONAL RADAR TRENDS. OTHERWISE...MOSTLY IFR CIGS TNGT IMPVG TO
MVFR MID MORNING TOMORROW. VSYS ALSO EXPECTED TO BE IFR THROUGH THE
PD...WHILE WINDS GUSTING TO 25 MPH BY LATE EVE WL SHIFT FM THE ENE
TO THE SE TO THE SW AS THE SFC LOW LIFTS ACRS THE QUASI-STNRY
BOUNDARY ACRS SRN INDIANA TNGT. COULD STILL SOME RWS AROUND TOWARD
12Z AND TOMORROW...BUT BULK OF THE RAINFALL SHOULD BE OVER.

&&

.DISCUSSION...

FOCUS ON THIS FORECAST WILL REMAIN ON SEVERE AND FLOOD CONCERNS IN
THE NEXT 24 HOURS.

THE CURRENT SETUP SHOWS A WARM FRONT REMAINING SOUTH OF CENTRAL
INDIANA. TEMPERATURES HAVE REMAINED IN THE 30S TO LOW 50S ACROSS
THE AREA. THE SUNSHINE AND WARMER TEMPERATURES REMAINS TO OUR
SOUTH...SO SURFACE BASED CONVECTION DOES NOT APPEAR VERY LIKELY
ACROSS MOST OF THE AREA EXCEPT THE FAR SOUTH. THE KEY WILL BE HOW
FAR SOUTH THIS WARM FRONT PUNCHES LATE THIS AFTERNOON. THE AFTERNOON
SOUNDINGS IN THE WARM SECTOR SHOW THAT WHILE THERE IS A LOT OF
CAPE...THERE HAS ALSO BEEN A VERY STRONG CAP...IN FACT STRONGER
THAN WHAT THE MODELS HAD PREVIOUSLY INDICATED. H7 TEMPS WERE
SEVERAL DEGREES WARMER FROM ACTUAL OBSERVATIONS VS WHAT THE MODELS
HAD INDICATED. BUT AT THE TIME OF WRITING...SURFACE BASED
CONVECTION WAS BEGINNING TO RAPIDLY DEVELOP IN SOUTHEAST MISSOURI
IN THE WARM SECTOR.

THE GREATER CONCERN FOR SEVERE WEATHER WILL APPEAR TO BE AFTER
MIDNIGHT AS THE LOW CROSSES THE AREA WITH A POSSIBLE SQUALL LINE
AND DAMAGING WIND BEING THE GREATEST THREAT. WILL TRY AND ACCOUNT
FOR THIS IN THE GRIDS AND NOT MENTION POSSIBLE SEVERE WEATHER IN
THE GRIDS UNTIL LATER THIS EVENING RATHER THAN THIS AFTERNOON.

HEAVY RAIN WILL BE AN ADDITIONAL THREAT AS WELL AS ALL MODELS AND
HPC QPF CONTINUE TO INDICATE 1 TO 2 OR 3 INCHES OF RAIN POSSIBLE
TONIGHT. WITH THAT IN MIND WILL CONTINUE THE FLOOD WARNING FOR THE
REST OF TONIGHT. TEMPERATURES WILL BE ANOTHER ISSUE WITH REGARDS
TO WHEN THE COOLER AIR ARRIVES. THE NEWEST MODEL RUNS ARE
CONSIDERABLY WARMER THAN THE OLDER RUNS. AT THIS POINT...THE
THREAT OF SNOW BEHIND THE SYSTEM SEEMS GREATLY DIMINISHED. WILL
CHANGE THE FORECAST TO KEEP IT WARMER FOR LONGER TONIGHT...WITH
THE BEST COLD ADVECTION NOT LIKELY TO HAPPEN UNTIL AFTER 12Z ON
WEDNESDAY.

EXTENDED DISCUSSION /SATURDAY THROUGH TUESDAY/ THE MAIN FEATURE
DURING THE EXTENDED WILL BE ANOTHER TURN TO COLDER WEATHER OVER
THE WEEKEND. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA ON
SATURDAY. WILL BRING IN A CHANCE OF SHOWERS AHEAD OF IT. AFTER
FROPA WILL CHANGE THE CHANCE TO SNOW SHOWERS. 850 MB TEMPS DROP TO
-20 TO -24 ON SUNDAY. TEMPS THEN STAY COLD THROUGH THE END OF THE
EXTENDED PERIOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY MORNING FOR INZ021-028>031-035>049-
051>057-060>065-067>072.

&&

EXTENDED...SH
AVIATION...MK
SHORT TERM...LAJ
Hazardous weather outlook, Feb 5, 4:34 PM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
434 PM EST TUE FEB 5 2008

INZ039>042-044>049-051>057-060>065-067>072-062145-
HAMILTON-MADISON-DELAWARE-RANDOLPH-PARKE-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
434 PM EST TUE FEB 5 2008

...FLOOD WARNING IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT WITH
DAMAGING WINDS AND ISOLATED TORNADOES BEING THE PRIMARY THREATS.
WIDESPREAD HEAVY RAIN IS EXPECTED TO PRODUCE WIDESPREAD
FLOODING...INCLUDING FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SIGNIFICANT FLOODING IS EXPECTED ON THE WHITE...EAST FORK
WHITE...WABASH...AND OTHER CENTRAL INDIANA RIVERS. CHECK THE
LATEST FLOOD STATEMENT FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND OVERNIGHT.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY FLOODED ROADWAYS OR
EXCESSIVE RAINFALL.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>038-043-062145-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-VERMILLION-
434 PM EST TUE FEB 5 2008

...FLOOD WARNING IN EFFECT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN SECTIONS OF CENTRAL
INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. WIDESPREAD HEAVY RAIN
IS EXPECTED TO PRODUCE WIDESPREAD FLOODING...INCLUDING FLASH
FLOODING. LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SIGNIFICANT FLOODING IS EXPECTED ON THE WHITE...EAST FORK
WHITE...WABASH AND OTHER CENTRAL INDIANA RIVERS. CHECK THE LATEST
FLOOD STATEMENT FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

ORGANIZED SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPOTTERS ARE ENCOURAGED TO REPORT FLOODED ROADWAYS OR EXCESSIVE
RAINFALL.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 8:34 PM ESTTornado WarningINDGreene, Knox, Sullivan41 min
Feb 5, 8:46 PM ESTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam, Vermillion, Vigo44 min
Feb 5, 8:56 PM ESTFlash Flood WarningINDFountain, Tippecanoe, Vermillion, Warren4 hr
Feb 5, 8:56 PM ESTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin, Monroe, Owen49 min
Feb 5, 9:10 PM ESTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Morgan, Owen, Putnam50 min
Feb 5, 9:39 PM ESTFlash Flood WarningINDDaviess, Knox, Martin4 hr
Feb 5, 9:42 PM ESTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Johnson, Marion, Morgan and 1 more48 min
Feb 5, 10:15 PM ESTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin45 min
Feb 5, 10:39 PM ESTFlash Flood WarningINDLawrence3 hr
Feb 5, 10:59 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson46 min
Feb 5, 11:30 PM ESTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.